Transition to Vitamin K Antagonist Coumarin Therapy

Generally, it takes at least 5 days of oral anticoagulant therapy before therapeutic functional hypoprothrombinemia is achieved (Harrison et al., 1997). It is important that thrombin generation be controlled in patients with acute HIT before and during initiation of coumarin treatment, particularly in patients with severe HIT-associated DVT, because otherwise coumarin-induced necrosis (venous limb gangrene and skin necrosis syndromes) can be induced (Warkentin et al., 1997; Srinivasan et al., 2004) (see Chapter 2). This proscription against coumarin use applies particularly during the acute thrombocytopenic phase of HIT, as coumarins fail to inhibit the marked hypercoagulability state of HIT, while at the same time they can cause severe depletion of the vitamin K-dependent natural anticoagulant, protein C. These are the circumstances predisposing to the disturbed procoagulant-anticoagulant balance characteristic of the coumarin necrosis syndromes in HIT. Thus, it is important to postpone starting administration of coumarin anticoagulants until therapeutic anticoagulation is achieved with danaparoid, lepirudin, or arga-troban and until there has been substantial platelet count recovery (usually to at least 150 X 109/L, indicating that the platelet-activating effects of the HIT antibodies have largely resolved).

Recommendation. To minimize the risk of coumarin necrosis in a patient with acute HIT, vitamin K antagonist (coumarin) therapy should be delayed until the patient is adequately anticoagulated with a rapidly acting parenteral anticoagulant, and not until there has been substantial platelet count recovery (at least >150 x 109/L). The vitamin K antagonist should be started in low maintenance doses (e.g., <5 mg warfarin), with at least 5 days of overlap with the parenteral anticoagulant (including at least 2 days in the target-therapeutic range), and the parenteral anticoagulant should not be stopped until the platelet count has reached a stable plateau (Grade 1C).

Besides minimizing the risk of coumarin-induced microthrombosis/necrosis, there are two other important reasons for postponing coumarin anticoagulation in a patient with acute HIT. First, since coumarins increase the aPTT, and since the aPTT is usually used to monitor the anticoagulant effect of the DTIs, the patient is at risk of receiving insufficient dosing of the DTI if coumarin has already been given. This phenomenon has been implicated in some patients who have developed venous limb gangrene during overlapping DTI—coumarin therapy (Warkentin, 2006). Second, the DTIs have varying effects upon the global clotting assays, in particular, the prothrombin time/international normalized ratio (PT/INR), as follows: argatroban > bivalirudin > lepirudin (Gosselin et al., 2004; Warkentin et al., 2005; see Fig. 3 in Chapter 16). Since the INR is used to guide coumarin therapy, a special issue during management of DTI—coumarin overlap is the effect of the DTI upon the INR, especially with argatroban. Once the anticoagulant effect of the DTI has dissipated (usually within a few hours of stopping the DTI), the circumstances favoring microvascular thrombosis—and, hence, coumarin-induced necrosis—might well be present, i.e., ongoing thrombin generation from acute HIT, warfarin-induced protein C depletion, and active DVT (Warkentin et al., 1997; Smythe et al., 2002; Srinivasan et al., 2004). Thus, postponing coumarin therapy in a patient with acute HIT until the platelet count has normalized will reduce the risk that premature discontinuation of the DTI could occur at a time when HIT antibodies are still causing substantial activation of platelets and the clotting system.

A corollary to the above considerations is that it is important to reverse with vitamin K the effects of coumarin, if HIT is recognized after coumarin therapy has already been begun (e.g., 10 mg vitamin K by slow iv infusion over 30-60 min) (Warkentin and Greinacher, 2004; Warkentin, 2006). This is particularly important if a DTI will be used to manage anticoagulation (in contrast to the DTIs, danaparoid prolongs neither the aPTT nor INR to any significant extent).

Recommendation. Oral or iv vitamin K should be given to reverse coumarin anticoagulation in a patient recognized as having acute HIT after coumarin has been commenced (grade 1C).

In case of coumarin overdose and severe bleeding during the first 3 mo after an episode of HIT, prothrombin complex concentrates should only be used with extreme caution to "reverse" coumarin anticoagulation. This is because these concentrates contain heparin and have caused recurrent thrombocytopenia and thrombosis in patients with circulating HIT antibodies (Greinacher et al., 1992).

Recommendation. Prothrombin complex concentrates should not be used to reverse coumarin anticoagulation in a patient with acute or recent HIT unless bleeding is otherwise unmanageable (grade 2C).

0 0

Post a comment